Colorado, 2009

Funnel Cloud in Colorado, June 25, 2009

June 25, 2009 · NWS GJT · 1 event in 1 county or zone

A funnel cloud was spotted near Grand Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A funnel cloud was spotted near Grand Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 25, 2:52 AM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Jun 25, 2:52 AM MST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 AM MDT THU JUN 25 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MOISTURE CONTINUES TO STREAM NORTHWARD INTO THE FORECAST AREA AROUND
THE BROAD RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS. MODELS
REMAIN CONSISTENT WITH INCREASING PRECIPITABLE WATER VALUES TO OVER
ONE INCH BY EARLY FRIDAY. HAD A FEW REPORTS OF HEAVY RAIN FROM PARTS
OF LA PLATA COUNTY LAST EVENING...WITH ONE REPORT OF ONE INCH IN JUST
A LITTLE OVER ONE HOUR. THIS WILL BE THE PATTERN FOR THE NEXT 24 TO
36 HOUR...WITH SLOW MOVING CELLS DEVELOPING IN MOIST UNSTABLE
ENVIRONMENT. FCST SOUNDINGS CONTINUE TO INDICATE SUFFICIENT CAPE
AND INCREASING SHEAR THROUGH FRIDAY...SO STRENGTH AND LONGEVITY OF
STORMS WILL BE ON THE INCREASE. MORE WIDESPREAD ACTIVITY IS
EXPECTED THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS HANGING AROUND THROUGH THE NIGHT AS DIVERGENT FLOW
ALOFT INCREASES OUT AHEAD OF AN APPROACHING PACIFIC TROUGH. THIS
TROUGH ARRIVES FRIDAY AFTERNOON...BRINGING MUCH BETTER SHEAR AND
POTENTIAL FOR ISOLATED SEVERE STORMS...WITH LARGE HAIL AND STRONG
OUTFLOW WINDS POSSIBLE. THE STRONG DYNAMICS ASSOCIATED WITH THE
APPROACHING TROUGH SHOULD BE ENOUGH TO OVERCOME THE FAIRLY DENSE
CLOUD COVER THAT IS EXPECTED OVER THE REGION...TO GET STORMS
ROLLING BY EARLY AFTERNOON. FOR NOW...HAVE ADDED A MENTION OF HEAVY
RAIN...GUSTY WINDS AND SMALL HAIL TO THE GRIDS FOR FRIDAY
AFTERNOON AND EVENING.  WITH BETTER STORM MOTION EXPECTED...
POTENTIAL FOR WIDESPREAD FLASH FLOOD PRODUCING STORMS WILL BE
DIMINISHED...ALTHOUGH TRAINING ECHOES ARE ALWAYS A POSSIBILITY AND
WILL BE SOMETHING WE WILL BE WATCHING CLOSELY.

TEMPERATURES WILL STAY ON THE WARM SIDE OF NORMAL THIS AFTERNOON...
BEFORE DEEPER MOISTURE AND CLOUD COVER SEND READINGS BACK BELOW
NORMAL ON FRIDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY...
MODEL TIMING HAS BECOME A LITTLE MORE CONSISTENT IN THE LAST 24
HOURS...WITH A DRYING TREND BEGINNING ON SATURDAY. MODELS BRING THE
MUCH WEAKENED REMNANTS OF THE LOW ACROSS ON SATURDAY/SATURDAY NIGHT
WITH A DRIER WESTERLY FLOW DEVELOPING. HOWEVER PLENTY OF INSTABILITY
WILL PERSIST THROUGH THE DAY. THIS ALONG WITH RESIDUAL MOISTURE WILL
RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
OVER THE EASTERN MOUNTAINS. ACTIVITY SHOULD DIE OUT BY LATE
SATURDAY EVENING AS THE WAVE CONTINUES TO WEAKEN AND SLOWLY SHIFTS
EAST. THEN BY SUNDAY THE CHANCE OF ANY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE RESTRICTED TO THE HIGH COUNTRY. TEMPS SHOULD
INCREASE A LITTLE TO MORE NORMAL READINGS DUE TO MORE SUNSHINE.

MONDAY-WEDNESDAY: SUBTROPICAL RIDGE...THAT HAS BEEN CENTERED IN THE
LOWER MISSOURI/MISSISSIPPI VALLEY AREA FOR AWHILE...AMPLIFIES INTO
THE DESERT SW AS THE TROUGH SLIDES EAST. THIS EFFECTIVELY CUTS OFF
THE SUBTROPICAL TAP AND RAISES TEMPERATURES BACK ABOVE NORMAL. BUT
THE GFS BRINGS REMNANTS OF TD ANDRES AROUND THE WESTERN EDGE OF THE
RIDGE...INTO THIS FORECAST AREA AS EARLY AS TUESDAY OR POSSIBLY
WEDNESDAY. KEPT LOW POPS TO MATCH CONFIDENCE IN TIMING FOR NOW.

&&

.AVIATION...
SCATTERED TO NUMEROUS AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ACROSS WESTERN COLORADO AND EASTERN UTAH THROUGH THE REST
OF THIS WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LOCAL
MVFR CIGS AND VSBY WILL BE POSSIBLE WITH SOME STORMS...ALONG WITH
GUSTY WINDS TO 50 MPH...HEAVY RAIN AND SMALL HAIL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JOE+EH
AVIATION.......JDC/NL
Hazardous weather outlook, Jun 25, 4:45 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 25 2009

COZ001>014-017>023-UTZ022>025-027>029-261145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON...AND THEN DRIFT OVER THE VALLEYS EARLY THIS EVENING.
EXPECT HEAVY RAIN...STRONG GUSTY WINDS TO 40 MPH...AND SMALL HAIL UP
TO ONE HALF INCH IN DIAMETER WITH THE STRONGER STORMS. THE HEAVY RAIN
WILL CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE COMMON OVER THE
REGION THROUGH NEXT WEDNESDAY. LOCALLY HEAVY RAIN...GUSTY WINDS...
SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER PORTIONS OF SOUTHWEST
COLORADO THIS AFTERNOON AND EVENING. ACTIVATION OF SPOTTERS ELSEWHERE
ACROSS EASTERN UTAH AND WESTERN COLORADO IS NOT ANTICIPATED TODAY OR
TONIGHT.

JDC/EH

The radar

The Grand Junction radar (KGJX), 32 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
June 25, 12:38 PM MST to 12:42 PM MST
Where
Mesa County, 3 mi SW of Grand Jct
Reported by
Public
Coordinates
39.049, -108.590

A funnel cloud was observed from a resident who lives near Little Park Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180845.